A 21-year-old woman presents to the emergency department via emergency medical services after being found somnolent and difficult to arouse in her dorm room by her roommate this morning. Past medical history is only notable for heavy menstrual periods. Current medications include only an ethinyl estradiol/norgestimate oral contraceptive pill. Her father has hypertension and hyperlipidemia, and her mother has rheumatoid arthritis. The patient drinks 3 alcoholic beverages on the weekends and does not use tobacco products. The patient’s roommate states she occasionally smokes marijuana and is not aware of any other substance use. The patient’s roommate states for the last week, she has been unusually fatigued and her vision has been blurry. The patient attributed this to spending many hours on her computer writing her final paper for her senior project. Her roommate states she has also been drinking significantly more water and reported intermittent abdominal pain and general malaise. Vital signs are temperature 37.8°C (100.0°F), blood pressure 95/62 mmHg, pulse 110 beats/min, and respirations 28/min. Physical examination reveals a somnolent woman who rouses to sternal rub and is unable to follow commands. Her pupils are 4mm bilaterally and are reactive to light. Respirations are exaggerated and deep. There is a normal S1 and S2 and pulse is tachycardic but regular. Skin is erythematous and warm to touch diffusely. The patient has dry mucus membranes and increased skin turgor. Relevant laboratory findings include the following:
- pH: 7.12
- PaCO2: 18 mmHg
- PaO2: 79 mmHg
- Potassium: 3.0 mEq/L
- Glucose: 682 mg/dL
Which of the following treatments is the most appropriate next step in management for this patient?
- A) 0.9% NaCl
- B) 0.9% NaCl with potassium replacement
- C) 0.9% NaCl with sodium bicarbonate
- D) Intravenous regular insulin bolus
- E) SGLT2 inhibitor
B) 0.9% NaCl with potassium replacement
This patient is in diabetic ketoacidosis (DKA). Once the diagnosis of diabetic ketoacidosis is made, patients should immediately receive intravenous rehydration. Insulin should also be quickly started. However, because insulin causes the influx of both glucose and potassium into cells, it is important to evaluate a patient’s potassium level prior to initiation of insulin to avoid hypokalemia. This patient is already hypokalemic prior to receiving insulin, so she should receive potassium replacement with her IV fluids. Even patients who have normal potassium levels may eventually require potassium replacement after insulin is started, and so they should be periodically monitored for hypokalemia.
Answer choice A: 0.9% NaCl, is incorrect. IV fluids should be initiated for resuscitation of patients with DKA. However with this patient’s hypokalemia, it is important this patient receives potassium replacement with those IV fluids.
Answer choice C: 0.9% NaCl with sodium bicarbonate, is incorrect. Sodium bicarbonate is administered with fluids when patients with DKA are profoundly acidotic, with a pH<6.9.
Answer choice D: Intravenous regular insulin bolus, is incorrect. Starting insulin is an important treatment for DKA, but starting IV fluids is the most appropriate next step given the profound dehydration caused by DKA.
Answer choice E: SGLT2 inhibitor, is incorrect. SGLT2 inhibitors do not have a role in the treatment of DKA.
Key Learning Point
Patients in DKA with hypokalemia (and even most with normal potassium levels) should receive potassium replacement prior to the initiation of insulin, as it will worsen hypokalemia.
Dr. Ted O'Connell